To the Editor:—
Acute tumor lysis syndrome is being reported with increasing frequency by many hematologic units worldwide, and it deserves greater familiarity and awareness on the part of anesthesiologists and critical caregivers. It occurs when rapidly dividing large volume tumors, such as highly aggressive lymphomas and acute leukemias, are treated with cytotoxic agents. It is characterized by the rapid development of hyperkalemia, hyperuricemia, hyperphosphatemia, hypocalcemia, and lactic acidosis and may terminate in renal failure if not considered early enough in the differential diagnosis.
A 42-yr-old female patient with no previously known malady was admitted to our Ear Nose and Throat Department for investigation of bilateral parotid gland enlargement accompanied by multiple enlarged cervical lymph nodes. Initial laboratory investigations revealed a normal complete blood count and normal blood coagulation and biochemistry profiles, apart from an increased lactate dehydrogenase value of 937 U/l.
On the prebiopsy day, she underwent an excisional biopsy of a cervical lymph node under a short general anesthesia. At the end of this procedure, she was given an intravenous injection of 20 mg dexamethasone as an antiemetic.
On day 1 after biopsy, she developed symptoms of general weakness, nausea and vomiting, and a reduced urinary output. Laboratory results on this date showed evidence of metabolic acidosis, hyperphosphatemia, hyperuricemia, increased blood urea and creatinine values, a lactic acid dehydrogenase value of 7,237 U/l, and a significant reduction in the platelet count.
The patient was transferred to the intensive care unit. A computed tomography scan of the neck, chest, and abdomen revealed the presence of a mediastinal mass of 8 × 12 cm, bilateral pleural effusions, pericardial effusion, and cervical and abdominal lymphadenopathy. A diagnosis of acute lymphoblastic lymphoma (leukemia) was suspected and confirmed by bone marrow aspiration, which demonstrated 50% of T-cell acute lymphoblastic leukemia blast cells, together with one of acute tumor lysis syndrome.
Treatment with intravenous fluids, 500 ml/h, intravenous allopurinol, and intravenous furosemide was commenced together with 3 mg intravenous rasburicase. A bone marrow biopsy was performed, which showed a marrow infiltration of small lymphocytes.
The following day, day 1 after biopsy, the patient continued to receive intravenous fluids of 0.9% saline at a rate of 125 ml/h; low-dose intravenous dexamethasone was commenced with oral allopurinol, 100 mg once daily. In addition, cytotoxic agents (vincristine and cyclophosphamide) were commenced in preparation for a high-dose chemotherapy course to start after 3 days.
The laboratory values are shown in table 1.
The entity of acute tumor lysis syndrome is characterized by the rapid development of hyperkalemia, hyperuricemia, hyperphosphatemia, lactic acidosis, and acute renal failure in a patient who may have a hematologic malignancy. The mechanism that may precipitate this catastrophic cycle of events is often the initiation of cytotoxic chemotherapy inducing cell death of malignant tissue, leading to rapid release of intracellular substances that lead to these metabolic abnormalities.
Several reports from oncologic centers attest to the occurrence of acute tumor lysis syndrome in aggressive hematologic neoplasms such as Burkitt lymphoma, lymphoblastic lymphoma, and acute leukemia, usually when treatment with cytotoxic chemotherapy is commenced and rapid death of a large volume of neoplastic cells takes place.1,2
The use of a single dose of preoperative intravenous dexamethasone has been reported to significantly decrease the overall incidence of postoperative nausea and vomiting in children undergoing adenotonsillectomy and as an antiemetic in adults undergoing chemotherapy.3,4The exact mechanism of its antiemetic action remains unclear, but recent studies suggest a central antiemetic action through activation of the glucocorticoid receptors in the bilateral nucleus tractus solitarii in the medulla.
In our hospital, we have used intravenous dexamethasone routinely to prevent postoperative tissue edema and as an antiemetic, and have not been aware of its possible relevance in causing the tumor lysis syndrome in patients suspected of harboring a lymphoma.
Although tumor lysis syndrome may occur spontaneously before the administration of therapy, it most commonly presents after the initiation of cytotoxic chemotherapy. Predisposing factors for its development include tumors with a high proliferative rate, a relatively large tumor burden, and a high sensitivity to cytotoxic agents.
Glucorticosteroids have a known lympholytic effect and are therefore commonly used as part of combination chemotherapy protocols for the treatment of lymphoid malignancies. The mechanism of steroid action is through the induction of growth arrest and apoptosis in treated lymphocytes. Although widely used, there are only a few case reports of tumor lysis syndrome in patients with aggressive tumors treated solely with steroids.5Nevertheless, empiric therapy with steroids is usually avoided in patients suspected of having a lymphoid malignancy.
The best approach in the prevention of tumor lysis syndrome, especially in high-risk patients, is by the induction of a high urine output, prevention of urate production with the xanthine oxidase inhibitor allopurinol, and more recently, by the conversion of urate to allantoin with the recombinant urate oxidase rasburicase.6,7Urine alkalinization remains controversial.
In the case we currently report, a diagnosis of aggressive lymphoma was highly suspected before the operative procedure of excisional biopsy. Although there were no markers for an increased risk of tumor lysis syndrome before the operation, the erroneous empiric use of intravenous steroids led to clinically significant manifestations of this syndrome. We suggest that in patients suspected of having a high-grade lymphoproliferative disorder, corticosteroid therapy should be withheld before the establishment of a precise diagnosis. In addition, preventive measures including fluid volume replacement and perhaps the use of allopurinol and rasburicase should be considered before the operation.
*Assaf Harofeh Medical Center, Zerifin, Israel. email@example.com